advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lawton, Oklahoma, USA:

I am a 23 year old, diagnosed with type 1 diabetes about one and a half years ago, who has been having what I think is a hard time controlling it, but my doctor says that I am doing fine. I have had three or four hypoglycemic episodes in the last six months during which my blood sugar has dropped into the mid to high 20s mg/dl [1.1 mmol/L]. This has happened twice during the middle of the night and once while I was taking a nap. My doctor knows about these occurrences, but I am concerned with the possible problems resulting from such a blood sugar. What types of problems can I run into? Are there symptoms which I can look for? Other than the obvious precautions, of not taking too much insulin and eating on time, what can I do to avoid this from happening again? I have talked to my doctor and have lowered my insulin dosage and started eating a snack at night to try to avoid having these problems. I ask these questions because I was released from the emergency room just a few hours ago and am really tired of having to go through this and put my wife and daughter through it as well.

Answer:

Hypoglycemia is the limiting factor in treating diabetes. One of my big concerns is whether you need to have your insulin regimen changed, in order to avoid hypoglycemia. For instance, NPH given at supper peaks in the middle of the night. It is advantageous to move the pm NPH to bedtime to avoid the nocturnal hypoglycemia. There are also other diabetes-specific products that use undigested cornstarch which can protect you during the middle of the night. It is helpful to do some monitoring during the night so you can determine how frequent this problem is. Anytime the sugar is less than 80 mg/dl [4.4 mmol/L], that is a tip that you are having lows. When the lows occur frequently, it causes you to lose your symptoms of hypoglycemia, making it that much more serious, in terms of the reactions. Please insist that your doctor work with you to avoid these problems.

JTL

[Editor's comment: Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System. Ask your doctor about it. SS]

DTQ-20010404233829
Original posting 12 Apr 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.